Alert archive / Georgia / River Flood Warnings in 2018
River Flood Warning 173, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Dec 9, 2018, 12:58 PM EST for Cherokee County, Georgia. It was in force for 10 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2018, 12:58 PM EST (17:58 UTC)
- Expired
- Dec 9, 2018, 11:11 PM EST
- In force
- 10 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Cherokee County, GA
The radar
The Atlanta radar (KFFC), 105 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Etowah River Downstream I-575 at Canton (ECTG1). The gauge peaked at 17.79 ft at Dec 9, 2018, 5:00 PM EST.
- Action stage
- 16 ft
- Minor stage
- 17 ft
- Moderate stage
- 23 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02391860, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
042
WGUS42 KFFC 091758
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1258 PM EST Sun Dec 9 2018
...The National Weather Service in Peachtree City has issued a Flood
Warning for the following rivers in Georgia...
Etowah River near East Canton affecting Cherokee County
.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.
The latest stage data was furnished in cooperation with the United
States Geological Survey.
&&
GAC057-100757-
/O.NEW.KFFC.FL.W.0173.181209T1758Z-000000T0000Z/
/ECTG1.1.ER.181209T1721Z.181209T1745Z.000000T0000Z.UU/
1258 PM EST Sun Dec 9 2018
The National Weather Service in Peachtree City has issued a
* Flood Warning for
The Etowah River near East Canton.
* From this afternoon until further notice.
* At 12PM Sunday the stage was 17.1 feet...and rising.
* Flood stage is 17 feet.
* At 17 feet...Flood stage is reached. Minor flooding begins in the
woodlands and fields along the river generally east of Canton. This
includes the grassy lot behind a pump station off Riverstone
Parkway and near the Interstate 575 bridge.
&&
LAT...LON 3434 8427 3428 8425 3427 8436 3422 8446
3427 8450 3433 8440
$$2 follow-up statements
857
WGUS82 KFFC 100143
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
843 PM EST Sun Dec 9 2018
...The Flood Warning continues for the following rivers in Georgia...
Lookout Creek near New England affecting Dade and Hamilton
Counties
Chattooga River near Summerville affecting Chattooga County
Suwanee Creek near Suwanee affecting Gwinnett County
Etowah River near East Canton affecting Cherokee County
Big Creek near Alpharetta affecting Forsyth and Fulton Counties
GAC083-TNC065-101540-
/O.EXT.KFFC.FL.W.0164.000000T0000Z-181210T1540Z/
/ENGG1.1.ER.181209T0642Z.181209T1700Z.181210T0940Z.UU/
843 PM EST Sun Dec 9 2018
...Flood Warning extended until Monday morning...The Flood Warning
continues for
The Lookout Creek near New England.
* Until Monday morning.
* At 8 PM Sunday the stage was 14 feet...and falling.
* Minor flooding is occurring and forecast.
* Flood stage is 12 feet.
* The river will continue to fall to below flood stage by early
Monday.
* At 15 feet...Minor flooding continues to expand along Sells Lane
in Trenton...Mason Road near Rising Fawn...and Creek Road near New
England. These roads and other roads with creeks flowing into
Lookout Creek will flood causing the roads to be closed. The water
will be a few feet deep on portions of these roads. Also minor
flooding will continue to expand downstream as the creek crosses
the Tennessee border into the Tiftona area.
&&
LAT...LON 3503 8539 3502 8533 3484 8545 3471 8549
3473 8556 3487 8553
$$
GAC055-101542-
/O.EXT.KFFC.FL.W.0159.000000T0000Z-181210T2007Z/
/SUMG1.1.ER.181209T1922Z.181210T0600Z.181210T1407Z.NO/
843 PM EST Sun Dec 9 2018
...Flood Warning extended until Monday afternoon...The Flood Warning
continues for
The Chattooga River near Summerville.
* Until Monday afternoon.
* At 745 PM Sunday the stage was 14.8 feet...and rising.
* Minor flooding is occurring and forecast.
* Flood stage is 14 feet.
* The river will continue rising to near 15.2 feet by after 12 AM
Monday. The river will fall below flood stage Monday late
morning.
* At 16 feet...Minor flooding continues and expands further into
the woodlands and fields along the river upstream and downstream
from the gage on U.S. Highway 27 or Rome Boulevard.
&&
LAT...LON 3459 8539 3459 8531 3453 8526 3437 8538
3440 8544 3453 8533
$$
GAC057-101542-
/O.CON.KFFC.FL.W.0173.000000T0000Z-000000T0000Z/
/ECTG1.1.ER.181209T1721Z.181209T2215Z.000000T0000Z.UU/
843 PM EST Sun Dec 9 2018
The Flood Warning continues for
The Etowah River near East Canton.
* Until further notice.
* At 745 PM Sunday the stage was 17.7 feet...and falling.
* Minor flooding is occurring.
* Flood stage is 17 feet.
* At 18 feet...Minor flooding continues in the woodlands and fields
along the river generally east of Canton near the Interstate 575
bridge. A rock landing and grassy lot behind the pump station off
of Riverstone Parkway begins to flood. Flooding also occurs in
areas behind the businesses on Old Ball Ground Highway and Keith
Drive.
&&
LAT...LON 3434 8427 3428 8425 3427 8436 3422 8446
3427 8450 3433 8440
$$
GAC117-121-101542-
/O.CON.KFFC.FL.W.0160.000000T0000Z-181211T1617Z/
/APHG1.1.ER.181209T0445Z.181210T0600Z.181211T1017Z.NO/
843 PM EST Sun Dec 9 2018
The Flood Warning continues for
The Big Creek near Alpharetta.
* Until Tuesday morning.
* At 745 PM Sunday the stage was 9.3 feet...and rising.
* Minor flooding is occurring and forecast.
* Flood stage is 7 feet.
* The river will continue rising to near 9.4 feet by after 12 AM
Monday. The river will fall below flood stage Tuesday morning.
* At 9 feet...Minor flooding expands along the creek from near
Cumming to Alpharetta and Roswell. Backyards of homes off Seale
Drive and Gunter Court and portions of the Golf of Georgia begin to
flood. The Big Creek Greenway experiences significant flooding up
to 3 feet deep...which results in closure of most of the paths.
This especially occurs upstream and downstream from the gage on
Kimball Bridge Road and Rock Mill Park. A large portion of the YMCA
Campground off Preston Ridge Road will be under a foot of water.
&&
LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
3404 8433 3407 8427
$$
GAC135-101542-
/O.EXT.KFFC.FL.W.0161.000000T0000Z-181210T1621Z/
/SWEG1.1.ER.181209T1049Z.181209T2015Z.181210T1021Z.NO/
843 PM EST Sun Dec 9 2018
...Flood Warning extended until Monday morning...The Flood Warning
continues for
The Suwanee Creek near Suwanee.
* Until Monday morning.
* At 830 PM Sunday the stage was 9.3 feet...and falling.
* Minor flooding is occurring and forecast.
* Flood stage is 8 feet.
* The river will continue to fall to below flood stage by early
Monday.
* At 9 feet...Minor flooding expands along the creek upstream and
downstream from the gage at U S Highway 23 or Buford Highway. Most
of the Suwanee Creek Greenway and trails are flooded from the
Suwanee Creek Park to George Pierce Park. The minor flooding will
also begin to affect portions of the playground area behind the
Suwanee Elementary School.
&&
LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
3403 8412 3406 8409
$$357
WGUS82 KFFC 100411
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1111 PM EST Sun Dec 9 2018
...The Flood Warning is cancelled for the following rivers in
Georgia...
Etowah River near East Canton affecting Cherokee County
GAC057-100441-
/O.CAN.KFFC.FL.W.0173.000000T0000Z-181210T0411Z/
/ECTG1.1.ER.181209T1721Z.181209T2215Z.181210T0328Z.UU/
1111 PM EST Sun Dec 9 2018
The Flood Warning is cancelled for
The Etowah River near East Canton.
* This takes effect immediately.
* At 1045PM Sunday the stage was 16.9 feet...and falling.
* Flood stage is 17.0 feet.
* The river will continue to fall.
* At 17.0 feet...Flood stage is reached. Minor flooding begins in the
woodlands and fields along the river generally east of Canton. This
includes the grassy lot behind a pump station off Riverstone
Parkway and near the Interstate 575 bridge.
&&
LAT...LON 3434 8427 3428 8425 3427 8436 3422 8446
3427 8450 3433 8440
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Dec 9, 12:35 PM EST, 23 minutes earlier.
Area forecast discussion, Dec 9, 12:35 PM EST, 23 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1235 PM EST Sun Dec 9 2018 .UPDATE... Updated for the 18Z Aviation Discussion. && .PREV DISCUSSION... /Issued 945 AM EST Sun Dec 9 2018/ UPDATE... Main area of precipitation has exited the CWA with some very light wrap around precip moving across the area. This will continue through this morning and then diminish during the afternoon. Have therefore lowered pops across much of the area for the rest of today, except for the extreme north where the secondary wave is still expected to impact that area. As for precip type, outside of the northeast mountains expect the precip to be mostly rain, although wouldn't be surprised to hear a few pings of sleet over the next couple hours. From Gainesville to Homer there could still be a mix of rain/sleet this morning but this should switch over to all rain by this afternoon. Otherwise a wintry mix is still expected across the northeast mountains through today. No additional accumulations of winter precip is expected south of the Winter Storm Warning and therefore we have canceled the Winter Weather Advisory that was in effect for the area south of the Winter Storm Warning. The Winter Storm Warning remains in effect for Dawson, Lumpkin, White, Towns and Union counties and a Winter Weather Advisory remains in effect for Fannin, Gilmer and Pickens counties. With the main area of rain out of the area, no additional heavy rain is expected, therefore we have cancelled the Flood Watch. However some rivers and creeks will continue to rise pushing some rivers over flood stage over the next few days. We will maintain the Wind Advisory and let it expire at Noon as there are still a few gusts pushing near 30 to 35 mph, although these should quickly come down over the next 1 to 2 hours. PREV DISCUSSION... /Issued 650 AM EST Sun Dec 9 2018/ SHORT TERM /Today through Monday/... Main concerns in the short term period are winter precipitation and amounts, strong winds and flooding from overnight heavy rainfall. Winter precip and temperatures have evolved very close to forecast values in most areas, though icing in trees a little less than expected. With the strong winds and light icing in trees, have had numerous reports of trees down across northeast GA, especially in winter storm warning areas, White and Dawson counties in particular. Near term, hires model guidance still indicating temps will cool a degree or two over southern part of wedge, north of I-20 today and am hesitant to cancel advisory in this area in spite of limited icing in trees. Have had some reports of trees down from strong winds and icing in Hall and Banks counties and would not be surprised if this continues and happens a little further south today. Fortunately, bulk of heaviest precip has moved out and will now be in a period of scattered light precip with lessening chances through Monday. Temperatures in the warm nose aloft quite warm this morning based on 06Z RAOB and hires model profile so expect more FZRA/RA than SN/IP today before cooling takes place aloft and we transition to very light RA/SN after 6pm. Later shifts may want to clear out winter advisories and warnings a little sooner based on reports and feedback from partners. Likewise, heavy rain has also mostly ended with scattered areas of moderate precip. Runoff from heavy rainfall has led to several flood warnings for observed or expected minor flooding. Will continue watch until runoff and rising streamflows have decreased. Strong winds have also subsided some but with risk of falling trees from ice or wet soils, will allow wind advisory to expire at noon. SNELSON LONG TERM /Monday Night through Saturday/... Precip finally ends Mon evening as short wave moves out. Med range guidance in fair agreement up until Thursday with NW flow becoming WSW in advance of strong, digging short wave plowing down into TX on Thurs. GFS and EC cutoff this wave into a deep upper low over the southern plains early Fri with vigorous ascent over GA, though EC tracks this upper low over south GA and GFS takes it north. CMC meanwhile keeps wave open but still strong as it also brings strong vertical motion over GA on Fri. Luckily, even with southern track of EC, temps will be too warm for any winter precip. There could be some convection if GFS solution verifies, though instability so far appears meager. There is some potential for heavy rainfall with any of these solutions so will need to watch this closely. SNELSON && .AVIATION... 18Z Update... IFR conditions will continue into Monday as the next upper short wave moves across the forecast area. This will keep areas of light rain/drizzle to the ATL and AHN areas while CSG/MCN should remain mostly dry through the forecast. Some of the rain in the AHN area could be mixed with light snow but no accumulation. Winds will be northeast this afternoon diminish to light or calm, switching to the light northwest toward midnight tonight. //ATL Confidence...18Z Update... Medium on cigs and areal coverage of precipitation. High on winds. 17 && .PRELIMINARY POINT TEMPS/POPS... Athens 36 33 43 31 / 60 60 60 40 Atlanta 37 35 43 32 / 40 50 50 40 Blairsville 38 32 42 24 / 60 60 60 30 Cartersville 39 36 43 28 / 60 60 50 40 Columbus 44 38 47 35 / 20 20 20 30 Gainesville 36 35 43 31 / 60 60 60 40 Macon 43 36 46 34 / 40 30 30 30 Rome 40 36 44 27 / 70 60 50 30 Peachtree City 39 36 45 31 / 40 40 40 30 Vidalia 49 37 45 38 / 60 20 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 1 AM EST Monday for the following zones: Fannin...Gilmer...Pickens. Winter Storm Warning until 1 AM EST Monday for the following zones: Dawson...Lumpkin...Towns...Union...White. && SHORT TERM...17 LONG TERM....BDL AVIATION...17
Hazardous weather outlook, Dec 9, 9:50 AM EST, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 950 AM EST Sun Dec 9 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101100- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 950 AM EST Sun Dec 9 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This afternoon and Tonight... ...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST MONDAY FOR PORTIONS OF NORTHEAST GEORGIA... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY FOR PORTIONS OF NORTH GEORGIA... A chance of mixed precipitation will continue into Monday. A wintry mix of rain, sleet and snow will be possible over northeast Georgia. .DAYS TWO THROUGH SEVEN...Monday through Saturday... A chance of rain and snow will linger into Monday across the far northeast. Rain will develop again area wide by Thursday night and continue into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested, however, spotters are encouraged to submit any reports of wintry weather, flooding or wind damage.
In the hours before
Local storm report, Dec 9, 12:43 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1243 PM EST SUN DEC 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FREEZING RAIN 3 E LAKE TAMARACK 34.49N 84.31W
12/09/2018 E0.25 INCH DAWSON GA BROADCAST MEDIA
REPORTS OF AT LEAST 0.25" OF ICE ON TREES IN THE
SANDERLIN MNT AREA NEAR BIG CANOE.
&&
EVENT NUMBER FFC1800957
THIEMLocal storm report, Dec 9, 12:53 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 PM EST SUN DEC 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM WINTER STORM 4 NNW CLEVELAND 34.65N 83.79W
12/09/2018 WHITE GA AMATEUR RADIO
MIXTURE OF SLEET, FREEZING RAIN, AND SNOW REPORTED 3.9
MI NWN OF CLEVELAND WITH ACCUMULATIONS AT 0.25". WIND
GUSTS REPORTED TO BE UP TO 29 MPH.
&&
EVENT NUMBER FFC1800958
THIEMThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 11:07 PM EST | River Flood Warning | FFC | Forsyth | 20 hr |
| Dec 9, 1:23 AM EST | River Flood Warning | FFC | Dade | 35 hr |
| Dec 9, 5:33 AM EST | River Flood Warning | FFC | Whitfield | 70 hr |
| Dec 9, 5:49 AM EST | River Flood Warning | FFC | Gwinnett, Walton | 12 hr |
| Dec 9, 9:23 AM EST | River Flood Warning | FFC | Walker | 24 hr |
| Dec 9, 9:27 AM EST | River Flood Warning | FFC | Catoosa | 15 hr |
| Dec 9, 10:01 AM EST | River Flood Warning | FFC | Elbert, Madison, Oglethorpe | 28 hr |
| Dec 9, 10:22 AM EST | River Flood Warning | FFC | Cobb, Fulton | 24 hr |
| Dec 9, 11:57 AM EST | River Flood Warning | FFC | Murray, Whitfield | 32 hr |
| Dec 9, 12:51 PM EST | River Flood Warning | FFC | Barrow, Jackson | 34 hr |
| Dec 9, 1:01 PM EST | River Flood Warning | FFC | Clarke, Greene, Oconee | 3 days |
| Dec 9, 1:39 PM EST | River Flood Warning | FFC | Butts, Henry, Newton | 24 hr |
| Dec 9, 3:39 PM EST | River Flood Warning | FFC | Floyd | 4 days |
| Dec 9, 3:50 PM EST | River Flood Warning | FFC | Coweta, Fayette, Spalding | 29 hr |
| Dec 9, 4:28 PM EST | River Flood Warning | FFC | Floyd | 47 hr |
| Dec 9, 4:42 PM EST | River Flood Warning | FFC | Bibb, Houston, Jones, Monroe, Twiggs | 3 days |
| Dec 9, 5:47 PM EST | River Flood Warning | FFC | Clayton, Fayette, Spalding | 19 hr |
Nearby
River Flood Warnings in Georgia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.